I'm glad that you are feeling some relief from muscle spasms.
My husband has high cholesterol (genetic) and has also experienced muscle spasms in his neck/shoulders/upper back, overall body ache like the flu, etc. while on cholesterol meds. My BIL is a physician and recommended that he try CoQ-10 along with the cholesterol drugs, but it didn't help.
I researched the drugs he was on (he's tried Lipitor and something else I can't remember) and I asked him to stop the drugs. He slowly went back to normal.
He is now taking OTC niacin to help control his cholesterol and watching his diet. His MD thinks that he is not able to take the cholesterol drugs.
The only side effect he is getting with the niacin is brief flushing. He has not had his cholesterol checked since starting the niacin, so I don't know if it's helping as of yet.
Thanks for sharing this.
Before you take too many cholestrol pills look at the other side of the story too. I always believe that it pays to consider the evidence.
I was put on cholestrol drugs and had a lots of problems with them too - felt dreadful. I took myself off them and low and behold like a miracle after I came through the menopause my cholestrol leveled out and I was told that it was a good ratio of good to bad so not to worry about it.
How can that be when so far they have discovered at least 28 types of 'good' cholestrol and counting. Ratio of what to what - it's a minefield.
2 books that will give you some info to make up your own mind:
The Diet Delusion by Gary Taubes (Ithink it was called Good Calorie: Bad Calorie when released in the States) - not for the faint hearted it has 600 pages but 200 are medical references.
The Great Cholestrol Con by Dr. Malcolm Kendrick.
Whether you believe them or not it doesn't hurt to know both sides of the argument.
Especially as the drig companies aim to have everyone over the age of 40 on statin type tablets which will do wonders for their profits.
I had a reaction to Lipitor which I had been on for some time. Since going off it, I read posts from an MD who has compiled lots of evidence from former Lipitor-takers that links Lipitor to ALS.
Hi, I like to put my penny/cent's worth in before signing off to start a very tough day.
Tried looking at your profile briefly, I have not idea if you are a man or a woman.
If you are female, you should not be on statins, if that is what you are on, they do not work well at all n females.,
If you are a man, they will work better, but still at the expense of not just muscle spasms but muscle weakness.
These pills are by no means well researched enough, and I have a real annoyance at them being handed out to the public as wonder drugs in what amounts to a huge uncontrolled drug trial.
There are many MANY ways to lower cholesterol naturally, unless you are in danger of an iminent stroke, I do recommend keeping away from these pills. Look into supplements an foods containing plant sterols, increase your consumption of soya, eat egg plant....Drug companies should be paying patient for running their drug trials for free. I am glad you stopped.
I have high cholesterol, the bad kind. I havr a genetic predisposition that puts me at risk. I have alreadu, as a very young woman, hsf s DVT. I have 'sticky blood' Am a walking time bomb. Still would not touvh statins. They would only add to my problems.
Hope hope HOPE the medical community withdraws this medicine unitl further controlled trials have been done. I'm just sorry you had to suffer.
Am sure others may have other opinions here, but I know what I have seen these drugs do to people, and have studied them at college, messy messy science.
And find out what your actual fasting cholesterol is, most importantly the ratio between good and bad, You can have high cholesterol, but if it is the type that protects you that is a bonus, not a problem. Similarly normal or low cholesterol can give you a false sense of security, if it is the harmful type. I'm assuming you have a cardiologist, get another fasting test done and ask for the results. Tell them you have stopped the medicine and tell them why. And TELL THE DRUG COMPANY. They are obliged to report any side effects so if this has happened to you they will add it either to th next patient leaflet, or nearer to the top of the list if it is already there, which I'm sure it is,
Must go, horrible day ahead. Be well. Tell us your sex please!
I am sorry to hear that you have a horrible day ahead of you. To answer your question I am female. I know that the cholestrol pills have added to the muscle spasm problems that I was having. Once I stopped taking them for a few days the spams began to decrease. I am still having them but not as many or as often. I cannot say that the spasms originated from the pills because as I said I do still get them just not as many but I do believe that they aggrevated my condition. I know how painful those spasms are and how people suffer with them so I figured I would let others know that stopping the pills helped me with the spasms. Before I stopped the pills even the zanaflex that the doctor put me on wouldn't stop the spasms. When I was on the cholestrol pills (which by coincidence you take at night) I was having 8 or 9 spasms a night , now without the cholestrol pills I get 2 a night. I know it made a difference for me. I hope that you feel better soon and thank you for your input..............roncart
that is the scariest thing I heard considering at first they suspected that that might be what I had (als) I was scared to death!! I was on provachal not lipitor but I am sure they all do the same thing. As you have all stated the drug companies cannot and should not be trusted!! I know that the last 2 medicines that I was on ( vioxx and another that I can't recall the name of right now were pulled off the market because they were doing some real damage to people. I now try to NEVER take a new drug. The doctors wanted me to take lyrica instead of the old stand by neurontin and I said NO THANK YOU!!!!! They wanted me to try cymbalta I confess I did for 1 night. I told the doctor I can feel this screwing up my brain, NO THANK YOU. It is a real shame that we are people who need help with pain and other problems and in the end all we become are guinea pigs!!!!!!!!!!!!
thanks for the information............ we all had to find out the hard way!!!!! ...roncart
I hope that the niacin works for your husband, It did not help my husband with his cholestrol. They tried them all on him and he had muscle pain, then they tried the niacin and that did not work. His cholestrol is the genetic kind and he has cad also so he needs to lower his cholestrol. He did have success with welchol for a few years, the downside to that one is you have to take 6 pills a day.then that one didn't work anymore so now they just put him on a new one called trilipix. I hate that he has to take those pills but for him the risk of not taking them is greater than the risk of the side effects....roncart
God bless you for bringing this information to light. I have MS and spend my entire day fighting spasms. I also take a statin at night to lower cholesterol. I had no idea that the statin could be making the spasms worse.
I will do a trial run of no statins for a week and see if my spasms improve. I do not seem to have the genetic kind of high cholesterol, which is good - but mine seems directly related to my weight and what I eat. So I need to get off my duff and stay on the healthy, lower fat diet and stop relying on drugs.
I used to weigh almost 350 pounds on a 5'7" frame and my highest cholesterol reading was 210. Not too bad for someone weighing that much. When I severely restricted my intake of fat and carbs, my weight went down 125 pounds over a 2 year period and my cholesterol (on statin medication) was 109. My doctor took my off the statin. I wish I could remember if it helped my spasms.
I am back on statins again, due to my cholesterol going back up to 199 and a 25 pound weight gain. Have lost the 25 pounds again and need to have my cholesterol re-checked.
Will try the experiment of leaving the statins alone for a week and see what happens.
Thanks again for bringing up this subject. I will check with my doctor.
I don't know how it works in the US - I just know that in the UK the GPs are paid to tick the box to say they have checked cholestrol and again when they presribe statins or other cholestrol lowering drug.
The majority of cholestrol is made by the body and is needed by the brain too. Wish is right in that there is no record of any woman in any trial being helped by any of these cholestrol lowering drugs. There are many web sites which look at both sides of the argument and a growing number of medics who are resisting the drug companies. Just google it :-)
I just asked my GP two questions and the second is the real issue:
"How can there be one level of cholestrol for everyone as we are all so different?"
"How can there be a health problem that leaves the MAJORITY of people over the age of 40-50 on a drug to put it right?".
This is a health issue in which your own knowledge is vital - oops that sounds a bit like MS too eh?
My two cents worth courtesy of my cardiologist. My cholesterol levels are slightly elevated and just at the point he says he usually prescribes statins but with a dx of MS and taking Klonopin for muscle spasms already, he said he wouldn't even consider statins until he had tried other methods, i.e. lifestyle changes, exercise, niacin, etc.
I hope that helps you also. as I said I still get a few but not nearly as constant as they were. Please let me know if it makes a difference for you. It takes about a week of not taking the cholestrol pills to see the difference. At least that how long it was when I saw the difference.........Good luck.. roncart